Page 1 of 2

Nausea from Vitamin D supplementation

PostPosted: Mon Aug 23, 2010 3:57 am
by iamjames
Lately I've been experiencing nausea which I suspect may be from my Vitamin D supplementation. When I lowered my intake, it improved.

Has anyone else experienced this?

I note that symptoms of Vitamin D toxicity include nausea and vomiting. I haven't vomited yet but I've felt close to it.

I was taking 10,000 a day. My levels were 188 but I suspect are now beyond that. I'm cutting back to 3,000.

James

Re: Nausea from Vitamin D supplementation

PostPosted: Mon Aug 23, 2010 9:16 am
by Kashu
Hi James juust something to be aware of.
Nausea can also be another symptom; if you have any lesions affecting the Medulla which is at the top of the spine or lower part of the brainstem you may get nausea/vomiting. This area controls automatic things like swallowing, breathing, heart rate, blood pressrue, vomiting etc. in fact all sorts of things you don't want to mess with!
I had it affect me in this area which wasn't so much fun because I experienced trouble breathing, swallowing and terrible nausea. After steroids it all went away thankgoodness.
I also had it when I got a strange sort of dizzyness; yet another symptom. After being on Tegretol (an anti epileptic drug) for a few months the dizziness and nausea went away.
A lot of medication has nausea as a side effect so check online for the side effects of any meds you are taking.
And of couse I guess as you say it could be the Vit D if for some reason you are sensitive to it. The toxicity levels are way up there closer to 40,000IU's as mentioned in George's book.
Try taking it with food too if you havent already as this might help.
Good D levels tho!! :D

Re: Nausea from Vitamin D supplementation

PostPosted: Tue Aug 24, 2010 1:51 am
by iamjames
Just got my latest Vitamin D levels - 234.

I'm still experiencing nausea so I think I need a break from the Vitamin D for a while.

I hope these levels doesn't cause permanent harm.

Re: Nausea from Vitamin D supplementation

PostPosted: Tue Aug 24, 2010 2:01 am
by Kashu
Great levels, there is nothing I have read that suggests damage at that level. In George's book he says that there are those who live in sun constantly and have levels permanently way up there closer to what your reading is. If it was a problem then i would think that they would be the ones experiencing toxicity symptoms but they are in great shape. So I think you can put your mind at rest as far as permanent damage is concerned.

For your own peace of mind it won't hurt to try stopping for a while and see what happens while remebering that there are lots of things that can cause nausea.

George is way more qualified to comment on this subject tho.

Re: Nausea from Vitamin D supplementation

PostPosted: Tue Aug 24, 2010 5:00 am
by iamjames
Ok that is good to know:)

I just found out my B12 levels are double the upper limit of normal so perhaps I need to go easy on that.

Also my liver function test was fine which suggest no issue with damage due to toxicity.

But I'll take a break from Vit D and B12 for a little while and ease back into both.

Re: Nausea from Vitamin D supplementation

PostPosted: Tue Aug 24, 2010 5:31 am
by Kashu
That sounds like a good plan.I dont know much about B12 and I have lent out my book so I can't check what George says about that.

I have never had my levels tested for B12; I just take 1x 1000ug per week.
It is probably a good thing to have on my list to have tested yearly.

I wonder what the symptoms of too much B12 is? Perhaps someone has that info.

Re: Nausea from Vitamin D supplementation

PostPosted: Tue Aug 24, 2010 6:11 pm
by Ruby Star
Hi James,

I get nausea that comes and goes as part of my MS so I would pretty much guarantee its not your vitamin D levels that are doing it, sometimes I even get it a little after my fish oil.

In Jelinek's book he talks about a test where they pushed the upper limit to something like 800 and the participates felt no side effects at all. After stopping supplements their levels went back down to a normal range very quickly with no permanent injuries. I wouldn't completely stop taking it as I've read the levels can drop quite quickly. If you were on 10 000 units dropping down to about 3 000- 4 000 would be fine, then just get it tested again in 6 months or so.

Ruby

Re: Nausea from Vitamin D supplementation

PostPosted: Wed Aug 25, 2010 11:50 am
by iamjames
From memory the book doesn't delve into B12 a great deal except to say it is a good supplement to have.

Apparently it is often lacking among MS patients.

I take a combined B12 and Folic Acid. My neurologist agrees this is a good approach.

Since easing off both B12 and Vit D my nausea has pretty much gone. However my other theory is that I was just taking too many supplements at the one time and they were reacting the wrong way. Trial and error I guess...

Re: Nausea from Vitamin D supplementation

PostPosted: Wed Aug 25, 2010 9:39 pm
by Kashu
Try reintroducing one at a time; perhaps the Vit D seeing it is the most important one.

Re: Nausea from Vitamin D supplementation

PostPosted: Wed Aug 25, 2010 10:53 pm
by vicki21
Hi James,

Good to see you persisting to overcome your difficulties. Have you tried taking B12 last thing at night? I can't take any B group unless I'm going straight to sleep they make me nauseous too. I always take my Vit D straight after dinner with some fish oil caps or flax oil to aid absorption as it is fat soluble. Failing that you could try B12 fortified food. Most soy milk seems to contain it. A friend of mine with MS has injections of B12 and says she feels great after with loads more energy.

Cheers,
Vicki